Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 190, NWS Grand Forks, ND

August 2, 2005Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2005, 9:04 PM CDT for Benson County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2005, 9:04 PM CDT (02:04 UTC)
Expired
Aug 2, 2005, 10:00 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:15 PM CDTTSTM WND GST 601 S Oberon, NDAREA FIELDS FLATTENED BY SEVERE WINDS. ABOUT 0.90 INCHES OF RAIN AND A FEW PENNY SIZED HAIL FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2315 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030204
SVRFGF
NDC005-030300-
/O.NEW.KFGF.SV.W.0190.050803T0204Z-050803T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 PM CDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1000 PM CDT.

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
  SOUTH OF FLORA...OR 31 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO
  THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERON AT 915 PM
  7 MILES SOUTH OF FORT TOTTEN AT 930 PM
  TOKIO AT 940 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4799 9952 4788 9951 4788 9873 4805 9920
      4820 9939

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 030231
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
931 PM CDT TUE AUG 2 2005

NDC005-030300-
/O.CON.KFGF.SV.W.0190.000000T0000Z-050803T0300Z/
BENSON ND-
931 PM CDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR 
BENSON COUNTY...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
SOUTHWEST OF FORT TOTTEN...OR 14 MILES SOUTHWEST OF DEVILS LAKE...
MOVING TO THE EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOKIO BY 940 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4799 9952 4788 9951 4788 9873 4805 9920
      4820 9939

$$
GV
000 
WWUS53 KFGF 030300
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1000 PM CDT TUE AUG 2 2005

NDC005-030309-
/O.EXP.KFGF.SV.W.0190.000000T0000Z-050803T0300Z/
BENSON ND-
1000 PM CDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BENSON COUNTY EXPIRED
AT 1000 PM CDT...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM LOCATED NEAR TOKIO...OR 15 MILES SOUTH OF DEVILS 
LAKE...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 1000 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4799 9952 4788 9951 4788 9873 4805 9920
      4820 9939

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:45 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 2, 8:45 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT TUE AUG 2 2005

.DISCUSSION...ALREADY UPDATED ZONES AND WEBPAGE FOR SEVERE
THUNDERSTORM WATCH. ONE LONE SUPERCELL TRANSITIONING INTO A BOW ECHO
IS RACING THROUGH BENSON AND TOWNER COUNTIES AT THIS TIME. WIND
REPORTS OUT OF RUGBY SHOW THE STORM IS CAPABLE OF PRODUCING WIND
GUSTS TO 80 MPH ALONG WITH UP TO NICKEL SIZE HAIL. THIS STORM WILL
CONTINUE TO TRACK SE AHEAD OF AN ADVANCING SHORTWAVE AND ALONG A
COLD FRONT. ADDITIONAL STORMS ARE GETTING FIRED UP NORTH OF A
SURFACE LOW NEAR MOBRIDGE SD ALSO IN ADVANCE OF THE SHORTWAVE IN NE
WY. THE COMPLEX IN NRN SD SHOULD TRACK NE AND ALSO PRODUCE HAIL AND
STRONG WINDS. THE CURRENT FORECAST HAS MOST OF THIS SCENARIO WELL IN
HAND...WITH ONLY A LITTLE TWEAKING NEEDED TO REFLECT CURRENT TRENDS.

--------------------PREVIOUS DISCUSSION------------------

.SHORT TERM...
LOOKING LIKE THUNDERSTORMS A GOOD BET TO DEVELOP THIS EVENING INTO
THE OVERNIGHT HOURS.  SFC LOW WEST OF MOBRIDGE WILL MOVE EAST TOWARD
ABERDEEN BY NEAR MIDNIGHT.  WHILE LOW LEVEL JET IS ONLY ABOUT 20
KTS...EXTREME INSTABILITY AND LOW LEVEL MOISTURE (DEW PTS POOLING NR
75 THIS EVENING) WILL INTERACT WITH APPROACHING 500 MB SHORT WAVE TO
GENERATE TSTM CLUSTER TO OUR WEST THIS EVENING...SPREADING INTO
PARTS OF THE FCST AREA AFTER 02Z WITH BEST PARAMETERS AROUND 06Z AS
CAP WEAKENS AND MID LEVEL TEMPS COOL SOME OVER ERN ND.  ISSUED
UPDATED HWO FOR TONIGHT.

PREV FCST GRIDS HAD GOOD HANDLE ON THINGS AND WILL MAKE MINIMAL
CHANGES TO FCST.  ALL SHORT RANGE MODELS SHOWING PCPN BEHIND THE
FRONT ON WEDNESDAY ASSOC WITH 300 MB JET ON FRONT SIDE OF 500 MB
TROUGH IN SOUTH CENTRAL CANADA.  THREAT FOR PCPN TO END LATE WED
AFTN IN ERN ND AND WED EVE IN NW MN.  WILL USE SLIGHTLY SLOWER GFS
SOLN FOR TIMING IN REGARDS TO WIND FIELDS IN GRIDS.

HIGH PRESSURE AND MUCH DRIER AIRMASS TO MOVE INTO THE AREA THURSDAY
INTO FRIDAY WITH HIGH PRESSURE.

.LONG TERM (SAT-TUE)...FLAT NORTHWEST FLOW TO BEGIN PERIOD
TRANSITIONS TO MORE ZONAL FLOW DURING SUNDAY PERSISTING THROUGH
TUESDAY. TWO CHANCES FOR PRECIPITATION EXIST FOR THIS PERIOD...THE
FIRST ON SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. NEITHER OF THESE
SYSTEMS APPEAR TO OFFER MUCH OF ANY THREAT FOR PRECIPITATION. A
TREND TOWARD LOWER TEMPERATURES THROUGH THE PERIOD...NEAR NORMAL TO
START...SLIGHTLY BELOW AVERAGE BY TUESDAY.

&&

.AVIATION...VFR CONDITIONS THROUGH OVERNIGHT...WITH EXCEPTION OF A
REMOTE THUNDERSTORM WHICH WOULD OCCUR FROM LATE EVENING THROUGH
MIDNIGHT. FRONTAL PASSAGE EARLY WEDNESDAY MORNING TO BE ACCOMPANIED
BY A FEW SHOWERS AND WIND SHIFT TO THE NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 1 AM NORTH OF HWY 200.
MN...NONE.

&&

RIDDLE/JCA
Hazardous weather outlook, Aug 2, 2:30 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
230 PM CDT TUE AUG 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031127-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
230 PM CDT TUE AUG 2 2005

...A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT OVER EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA WEST OF A BAUDETTE TO MAHNOMEN
TO FERGUS FALLS LINE.

A UPPER LEVEL DISTURBANCE OVER WYOMING WILL MOVE INTO SOUTHWEST
NORTH DAKOTA THIS EVENING AND THEN ACROSS EASTERN NORTH DAKOTA AND
INTO NORTHWEST MINNESOTA AFTER MIDNIGHT.  THE ATMOSPHERE IS VERY
MOIST AND UNSTABLE...BUT THERE EXISTS A WARM LAYER ALOFT.  THIS WARM
LAYER WILL PREVENT THUNDERSTORMS FROM DEVELOPING LATE THIS AFTERNOON
OR EARLY EVENING.  BUT AS THE UPPER WAVE MOVES TOWARD THE AREA LATER
THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
NORTH DAKOTA TOWARD MIDNIGHT...THEN MOVE INTO NORTHWEST MINNESOTA
LATE TONIGHT.  THE EXACT EVOLUTION AND COVERAGE OF THUNDERSTORMS IS
NOT CERTAIN...BUT ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
ENDING FROM WEST TO EAST WEDNESDAY EVENING. AT THIS TIME NONE OF
THESE STORMS ARE EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

RIDDLE

In the hours before

Special weather statement, Aug 2, 7:35 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
735 PM CDT TUE AUG 2 2005

NDZ006>008-014>016-024-026>030-054-030600-
BENSON-CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-
STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
735 PM CDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 698
IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREA...

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON... CAVALIER... EDDY
GRAND FORKS... NELSON... PEMBINA
RAMSEY... TOWNER... WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS... STEELE... TRAILL

INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND
LANGDON.

JCA
Local storm report, Aug 2, 8:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
816 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 W KNOX                48.34N 99.84W
08/02/2005  0.75 INCH        PIERCE             ND   PUBLIC

&&

KENNEDY
Local storm report, Aug 2, 8:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
816 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 W KNOX                48.34N 99.84W
08/02/2005  0.75 INCH         BENSON            ND   PUBLIC

&&

KENNEDY

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:52 PM CDTSevere Thunderstorm WarningFGFBenson55 min
Aug 2, 8:28 PM CDTSevere Thunderstorm WarningFGFTowner48 min
Aug 3, 1:38 AM CDTSevere Thunderstorm WarningFGFRichland67 min
Aug 3, 2:35 AM CDTFlash Flood WarningFGFRichland10 hr
Aug 3, 2:45 AM CDTSevere Thunderstorm WarningFGFRichland60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.